Thunderstorm Wind, Sumter
- When
- April 18, 4:10 PM CST
- Where
- Sumter County, Geiger
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.870, -88.300
Several trees uprooted and power lines downed in the town of Geiger.
A highly amplified upper trough approaching the Mississippi River produced a fast moving QLCS over Mississippi and Alabama. The line of storms produced numerous reports of wind damage across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A highly amplified upper trough approaching the Mississippi River produced a fast moving QLCS over Mississippi and Alabama. The line of storms produced numerous reports of wind damage across Central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 18, 4:03 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 503 PM CDT Thu Apr 18 2019 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... As of 5 PM, a well-defined bow echo and MVC located in eastern MS will impact our western counties very soon. Radar velocities indicate the presence of a 70-80 kt rear-inflow jet capable of producing widespread damaging winds and short-lived tornadoes. This feature appears to be tracking generally along the I-59 corridor and may impact the Tuscaloosa and Birmingham areas within the next few hours. Storms are currently ahead of schedule with respect to short range model guidance, and slightly less instability may be realized near the northern end of the QLCS. However, due to strong pressure falls and upper-level dynamics, this well-organized activity will probably be maintained even with SBCAPE of 500 J/kg. Farther south, storms across far southeastern MS are a little less organized and are showing signs of slower forward movement. This may allow much higher dewpoints to advect northward tonight across East Alabama. The Enhanced Risk has been expanded northward to Interstate 20 in our eastern counties to account for this potential. Concern is growing for areas along and south of Interstate 85 from Montgomery to the AL/GA state line. This is where SBCAPE values have the best chance of reaching the 1000-1400 J/kg range before storms arrive. If this amount of instability is realized, effective storm relative helicity values of 400-500 m2/s2 will support a potential for strong tornadoes (EF2 intensity). 0-6 km shear vectors are supportive of a mixed mode of supercells and bowing line segments as the event unfolds overnight. Due to low confidence, we will refrain from messaging the potential for strong tornadoes in our products at this time and continue to monitor mesoscale trends. 87/Grantham && .AVIATION... 18Z TAF Discussion. VFR conditions continue through the afternoon ahead of an approaching storm system. Winds will increase through the afternoon from the south, with gusts up to 20-25kts. Showers and storms will spread across the area from west to east, moving into west central Alabama after 22Z. The main aviation concern will be within a line of strong to severe storms, which could produce strong winds and heavy rainfall. There is some uncertainty on timing, and this impact is handled with a tempo group for now. A few showers and possibly a thunderstorm could develop ahead of this line. Behind the line of storms, light to moderate rainfall is expected with MVFR vis and cigs. Scattered showers will remain possible overnight. Winds will turn to the west southwest, and eventually northwest at BHM, EET, and TCL, decreasing with time. 14 && .FIRE WEATHER... Rain and storms will spread from west to east across Central Alabama this evening and overnight, as a cold front moves through the area. Storms could be strong to severe tonight, with 1.5 to 2 inches of rainfall expected across the area. Strong southerly winds tonight will become westerly and then northwesterly tomorrow. Speeds gradually decrease, with 20ft winds remaining at 8-12 mph through Friday afternoon. Low clouds and possibly localized fog is possible early Friday morning, with light rain showers or drizzle possible through the day. Drier air will spread into the area by the weekend, with RH values falling into the 30 percent range Saturday and Sunday afternoons. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 444 PM CDT Thu Apr 18 2019 ALZ011>015-017>050-200045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 444 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Tornadoes and damaging winds up to 60 mph are possible through 5 am for all of Central Alabama. Rainfall will be 1 to 3 inches overnight and these rain amounts may lead to localized flooding. Ahead of the line of thunderstorms, breezy conditions are expected with wind speeds of 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is expected to continue along the Tombigbee River basin through at least Monday. Please refer to river warnings and statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight.
The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
31 thunderstorm wind. Local standard time, as filed.
Several trees uprooted and power lines downed in the town of Geiger.
Carport torn off home.
Several pieces of roofing removed from buildings in downtown Aliceville.
Several trees uprooted in the Rivermont area.
Several trees uprooted on Romulus Road.
Numerous trees uprooted in the city of Tuscaloosa.
Several trees uprooted near Nebo Road.
Several trees uprooted on Highway 96 in the city of Millport.
Several trees uprooted near Lake Tuscaloosa.
Three large trees uprooted on Francis Street in the town of Millport. One of the trees fell on a home and caused significant damage.
A few trees uprooted south of the town of Newbern.
Several trees uprooted.
Several trees uprooted across west Jefferson County.
Several trees uprooted along Highway 171 just north of Highway 102.
Several trees uprooted along Highway 253 in the town of Winfield.
Several trees uprooted along Highway 269 in the town of Parrish.
Several trees uprooted and power lines downed on Royal Lane.
Several trees uprooted on Vestavia Country Club golf course.
Several trees uprooted along 17th Avenue South in the city of Birmingham.
Several trees uprooted in the town of Eldridge.
Several trees uprooted and power lines downed along Meg Drive.
Several trees uprooted in the city of Leeds.
Several trees uprooted along Arkadelphia Road.
Several trees uprooted in the city of Double Springs.
Large tree landed on Mobile Home on Savage Town Road. One fatality.
Several trees uprooted.
Several trees uprooted. One landed on vehicle.
Several trees uprooted and power outages in the town of Titus.
Several trees uprooted.
Several trees uprooted and blocking roadway.
Several trees uprooted near the intersection of County Road 26 and County Road 37.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821489, 821490, 821491, 821492, 821493, 821494, 821495, 821496, 821497, 821498, 821499, 821501, 821503, 821500, 821504, 821505, 821506, 821508, 821509, 821507, 821513, 821511, 821510, 821512, 821514, 821515, 821516, 821517, 821518, 821519, 821520.